I’m allergic to quinoa – allergy, intolerance and NAP6


A friend of mine recently posted probably one of the more middle class new age Facebook posts I have ever come across, saying that she had been reminded of her allergy when she mistakenly ate quinoa crisps rather than hummus ones. I resisted going on my soapbox for a bit but in the end couldn’t resist, and calmly explained the difference between an intolerance and an allergy. It also made me think and spurred me into putting fingers to keyboard, mainly just to get this allergy thing off my chest a bit more.

Some of you may have been aware of the launch of the sixth national audit project (NAP6) by the Royal College of Anaesthetists (RCOA) a few weeks ago. This was an impressive project where every NHS hospital in the country participated and reported every single anaphylaxis during anaesthesia through the study period. Interestingly only 13% of private hospitals participated despite being written to repeatedly by the president of the RCOA – a figure that should make the private sector hang their head in shame.

Anaphylaxis is a life threatening immunological reaction and the most severe form of any allergic response. The immune system goes into overdrive, releasing substances that cause generalised swelling, breathing difficulty and constriction of the airway. The blood pressure drops dangerously and without fast treatment the results can be fatal.

The audit project came up with some interesting results: the drugs most likely to cause anaphylaxis were the antibiotics, and of them teicoplanin was 17 times more likely to do so than alternatives. We often use teicoplanin for patients allergic to penicillin, believing it to be a safer alternative, however more than 90% of those who think they’re allergic to penicillin aren’t, and we may be exposing them to greater risk by giving teicoplanin. What was reassuring, though, was that most patients who developed life threatening anaphylaxis survived, and fast action by anaesthetists diagnosed and started emergency treatment within 5 minutes in most cases.

One of the ways we try to prevent allergic patients not receiving the drug they are allergic to is with the red name band system. Normally the patient’s identifying name band is white, but for those with a severe allergy a red one should be used, as an additional reminder to be careful. In recent years there has been a lot of discussion in the media about “food allergy”, and many patients I treat have a long list of things they are allergic to.

Except almost all of them are not.

If you get abdominal cramps from eating quinoa it does not make you allergic to it. You may be intolerant, yes, but not allergic. Yet there is often a red name band. Some of the common “allergies” seen on red name bands include hay fever, intolerance to gluten, eggs, milk, being a vegetarian, religious food stipulations and many others.

It has reached a point where so many of my patients have a red name band on that the visual reminder that it is supposed to give me is entirely blunted, defeating the whole point of the system.

So I want to make a plea:

If you think you’re allergic to penicillin but don’t know exactly what happened, you’re probably not. Why not get yourself tested and then you’ll be able to be treated with antibiotics with fewer side effects, which are often very much more effective than the alternatives.

Please don’t use red name bands for hayfever, intolerances etc. We ask about allergies and intolerances when we discuss the anaesthetic with the patient, but the red band is to warn me of a possible serious reaction. It should be rare to see a patient with a red name band.

Also, have a look at NAP6 – if you’re a professional the full report is available here, but there is also a nice summary infographic here for those short of time.

And finally, if you’re in private sector hospital management please increase your engagement in these audits. Many private sector institutions do not have an anaesthetic department or any clinical anaesthetic leadership. A strong, proactive anaesthetic department is essential to any hospital and increases the strength of governance and safety.

I’ll get off my soapbox now.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s